Kansas, 2016

Tornadoes and Hail in Kansas, May 8 to 9, 2016

May 8 to 9, 2016 · NWS GID · 24 events in 4 counties and zones

Very large hail and a tornado occurred over north central Kansas on this Sunday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
$1.8 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Very large hail and a tornado occurred over north central Kansas on this Sunday afternoon and evening. Thunderstorms had developed over western Kansas by mid-afternoon and, by 5:30 p.m. CST, they began moving into north central Kansas. The storms were mostly short line-segments of multicell storms, but there was one supercell that lifted out of Ellis County into southeastern Rooks County. This storm was producing a tornado upon entering Rooks County, but the tornado quickly dissipated after crossing into the County. This supercell cycled and did spawn another short-track EF-1 tornado just northeast of where the previous tornado ended. This storm then merged with the developing squall line which swept east across the rest of north central Kansas. Severe hail was reported in many locations across Rooks, Osborne, and Mitchell Counties, the largest of which was 2 inches over west-central Osborne County. This line of storms exited north central Kansas by 11 p.m. CST. However, new severe thunderstorms were already developing to the southwest, apparently along the outflow boundary left by the preceding storms. These storms produced hail up to the size of golf balls in multiple locations between 11:15 p.m. and 12:30 a.m. CST. Cell training occurred with these storms and, when combined with the previous line, a CoCoRaHS observer measured 3.77 inches of rain which fell in less than 12 hours.

A low pressure center was located over western Kansas. A warm front extended east from this low through northern Kansas. This front lifted north into Nebraska during the afternoon hours. These storms developed in the vicinity of this front and in the warm sector. Prior to convective initiation, temperatures were in the middle 70s with dewpoints in the middle 50s. Mid-level lapse rates were very steep, between 8 and 8.5 degrees C/km, resulting in MLCAPE between 1500 and 2000 J/kg. Effective deep layer shear was between 35 and 40 knots. In the upper-levels, split flow was over North America, with a closed low over Wyoming and Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 5:25 PM CST, 15 minutes earlier.

Area forecast discussion, May 8, 5:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT SUN MAY 8 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 320 PM CDT SUN MAY 8 2016

SURFACE ANALYSIS SHOWS THE SURFACE LOW IN WESTERN KANSAS WITH A
WARM FRONT EXTENDING TO THE EAST ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON. NORTH OF THE FRONT WINDS ARE FROM THE EAST AND TO
THE SOUTH OF THE FRONT WINDS ARE FROM THE SOUTH. SATELLITE IS
STARTING TO SHOW A FEW CUMULUS STARTING TO DEVELOP.

THE UPPER LOW IN THE NORTHERN HIGH PLAINS SENDS THE FIRST UPPER
WAVE INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE
FRONT ACROSS NORTH CENTRAL KANSAS IS EXPECTED TO LIFT TO THE
NORTH DURING THE EVENING. EXPECT THUNDERSTORMS TO DEVELOP IN THE
VICINITY OF THE FRONT THIS AFTERNOON AND SPREAD ACROSS THE AREA
DURING THE REST OF THE AFTERNOON AND EVENING. THE MUCAPE IS OVER
3000 J/KG THIS AFTERNOON AND INTO THE EVENING HOURS WITH BULK
SHEAR OF 40 TO 50KTS. EXPECT THERE TO BE LARGE HAIL AND STRONG
WINDS AS THE MAIN THREAT...BUT WITH THE FRONT LIFTING THROUGH THE
SOUTHERN PART OF THE FORECAST AREA...THERE COULD BE ISOLATED
TORNADOES AS WELL. THE TIMING OF THE STORMS HAS BEEN FAIRLY
CONSISTENT WITH THE SHORT TERM MODELS THAT IT WILL BE LATE THIS
AFTERNOON. THE MUCAPE DIMINISHES FAIRLY QUICKLY THIS EVENING AND
EVEN THOUGH SOME THUNDERSTORMS WILL REMAIN INTO THE OVERNIGHT
HOURS...THE SEVERE THREAT SHOULD END BY MIDNIGHT. THE BEST
CHANCES OVERNIGHT WILL BE IN THE NORTHERN PART OF THE FORECAST
AREA.

THE UPPER LEVEL LOW MOVES TO THE EAST ACROSS SOUTH DAKOTA ON
MONDAY.THERE COULD BE A FEW LINGERING THUNDERSTORMS MONDAY
MORNING. THE NEXT WAVE FROM THE LOW MOVES INTO THE AREA MONDAY
AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS AS THIS WAVE MOVES THROUGH. THE MUCAPE IS OVER
4000 J/KG MONDAY AFTERNOON...BUT THE BULK SHEAR IS ONLY AROUND 20
KTS. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...BUT THAT
WOULD BE MAINLY TO THE EAST OF HIGHWAY 281.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 346 PM CDT SUN MAY 8 2016

OVERVIEW...THERE IS A PRETTY GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY EVENING/TUESDAY NIGHT...AND A FEW OF THESE
REMAINING SHOWERS MAY LINGER INTO WEDNESDAY MORNING. THURSDAY AND
FRIDAY WILL LIKELY BE DRY. WE WILL CARRY SOME LOW END CHANCES OF
RAIN SHOWERS FOR NEXT WEEKEND. AT THIS POINT AM NOT VERY IMPRESSED
WITH NEXT WEEKENDS RAIN CHANCES AND ODDS ARE CURRENTLY BETTER THAT
WE WILL BE DRY...BUT WORTH KEEPING AN EYE ON. TUESDAY COULD BE THE
WARMEST DAY WITH HIGHS IN THE 70S...WHILE WEDNESDAY THROUGH FRIDAY
WILL SEE HIGHS FROM THE UPPER 60S TO LOWER 70S. WE DO EXPECT A COOL
DOWN BY NEXT WEEKEND WITH HIGHS ONLY IN THE 60S AND CAN NOT RULE OUT
SOME 50 DEGREE HIGHS IN SOME SPOTS BY SUNDAY.

MONDAY NIGHT...MOST OF ANY THUNDERSTORMS FROM MONDAY AFTERNOON
SHOULD QUICKLY SLIDE EAST OUT OF OUR FORECAST AREA BEFORE MIDNIGHT.
GIVEN INSTABILITY AND SHEAR PROFILE CAN NOT RULE OUT A FEW SEVERE
STORMS...BUT THE BETTER CHANCE FOR SEVERE STORMS WILL BE MONDAY
AFTERNOON.

TUESDAY...THE NEXT UPPER LOW WILL BE TRACKING EAST ACROSS THE
NORTHERN PLAINS. THIS WILL SEND A COLD FRONT SOUTHEAST ACROSS
NEBRASKA THROUGH THE DAY AND COULD HELP TO INITIATE THUNDERSTORMS BY
LATE TUESDAY AFTERNOON OR EVENING. THUNDERSTORM CHANCES WILL
CONTINUE TO INCREASE INTO TUESDAY NIGHT AS THE FORCING FROM THE
UPPER TROUGH MOVE IN. THERE IS ENOUGH INSTABILITY EARLY ON IN THE
AFTERNOON AND EVENING TO GET A FEW STRONGER STORMS AND CAN NOT RULE
OUT AN ISOLATED SEVERE STORM. RAINFALL COULD BE RATHER WIDESPREAD
WITH SOME HIGHER AMOUNTS OVER 1 INCH CERTAINLY POSSIBLE.

WEDNESDAY...INSTABILITY IS LARGELY USED UP BY WEDNESDAY MORNING AND
WILL JUST CALL FOR PRIMARILY RAIN AS THE SYSTEM EXITS OUR EASTERN
FORECAST AREA. IT WILL BE A LITTLE COOLER BEHIND DEPARTING SYSTEM
WITH HIGHS IN THE 60S.

THURSDAY AND FRIDAY...A GOOD CHANCE OF BEING DRY BETWEEN SYSTEMS
WITH HIGHS IN THE UPPER 60S AND LOWER 70S.

SATURDAY AND SUNDAY...AN UPPER SYSTEM WILL TRACK ACROSS THE GREAT
LAKES AND COOLER AIR WILL SPILL DOWN OUT OF CANADA INTO THE PLAINS.
HIGHS COULD FALL INTO THE UPPER 50S AND 60S. THERE IS AT LEAST A
SLIGHT CHANCE OF SOME RAIN...BUT WITH THE AIRMASS BEING OUT OF
CANADA THE DEWPOINTS ARE RATHER LOW AND MOISTURE IS LACKING.
THEREFORE...AM NOT VERY CONFIDENT IN WEEKEND RAIN CHANCES AT THIS
TIME.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 619 PM CDT SUN MAY 8 2016
THUNDERSTORMS WILL INCREASE IN COVERAGE DURING THE EVENING WITH
CHCS FOR STORMS CONTINUING DURING THE OVERNIGHT HOURS. CONDITIONS
ARE FAVORABLE FOR SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL TO
GOLF BALL SIZE AND DAMAGING WINDS. WINDS WILL BE SOUTHEAST FOR THE
FIRST PART OF THE EVENING AND WILL BE VARIABLE DURING STORMS. EAST
TO SOUTHEAST WINDS ARE FORECAST MONDAY WITH THE POTENTIAL FOR
ADDITIONAL SHOWER AND STORM ACTIVITY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...JCB
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, May 8, 5:32 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT SUN MAY 8 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
632 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO
THE FIRST PART OF THE NIGHT. THE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL THE SIZE OF BASEBALLS AND DAMAGING WINDS OF
60 TO 70 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY
ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA. LOCALLY
HEAVY RAINFALL OF 1 TO 2 INCHES MAY CAUSE AREAS OF LOWLAND
FLOODING.

THUNDERSTORM CHANCES CONTINUE INTO THE OVERNIGHT HOURS...HOWEVER
THE SEVERE WEATHER RISK SHOULD AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE EAST OF HIGHWAY 281...WITH
HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. THESE
THUNDERSTORMS ARE EXPECTED TO LINGER INTO MONDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON INTO TUESDAY
NIGHT. A FEW OF THESE STORMS COULD BE STRONG PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 8, 12:59 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 SW ALTON              39.45N 98.97W
05/07/2016  E1.00 INCH       OSBORNE            KS   CO-OP OBSERVER

&&

DOXEY
Local storm report, May 8, 1:01 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 SW ALTON              39.45N 98.97W
05/07/2016  E1.75 INCH       OSBORNE            KS   CO-OP OBSERVER

&&

DOXEY
Special weather statement, May 8, 4:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SUN MAY 8 2016

NEZ060-082315-
DAWSON NE-
529 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 18 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COZAD AND GOTHENBURG.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 212 AND 224.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4105 10007 4105 9973 4077 10000 4080 10022
      4085 10022
TIME...MOT...LOC 2229Z 214DEG 40KT 4096 10001

HEINLEIN
Local storm report, May 8, 5:05 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
605 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             COZAD                   40.86N 99.99W
05/08/2016  E1.25 INCH       DAWSON             NE   PUBLIC

            EST HAIL SIZE VIA PHOTO ON TWITTER

&&

PBEDA
Special weather statement, May 8, 5:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT SUN MAY 8 2016

NEZ039-090000-
VALLEY NE-
611 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF FORT HARTSUFF STATE PARK...OR 15 MILES NORTHWEST OF ORD...
MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN VALLEY
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL NEBRASKA.

LAT...LON 4167 9905 4166 9921 4174 9921 4174 9904
TIME...MOT...LOC 2311Z 183DEG 32KT 4174 9917

HEINLEIN
Special weather statement, May 8, 5:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT SUN MAY 8 2016

KSZ005-NEZ082-083-090015-
PHILLIPS KS-FURNAS NE-HARLAN NE-
627 PM CDT SUN MAY 8 2016

...SPECIAL WEATHER STATEMENT...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LONG ISLAND...OR 16 MILES NORTHWEST OF PHILLIPSBURG...MOVING NORTH AT
15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORLEANS...STAMFORD...LONG ISLAND...PRAIRIE VIEW...WOODRUFF AND HOLLINGER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4017 9937 3979 9941 3975 9963 4000 9963
      4000 9968 4016 9972
TIME...MOT...LOC 2327Z 176DEG 12KT 3993 9953

HEINLEIN

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Phillips

When
May 8, 5:40 PM CST
Where
Phillips County, Long Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -99.530

Hail, Phillips

When
May 8, 6:02 PM CST
Where
Phillips County, Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Thunderstorm Wind, Phillips

When
May 8, 6:02 PM CST
Where
Phillips County, Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Wind gusts were estimated to be near 60 MPH.

Hail, Rooks

When
May 8, 6:20 PM CST
Where
Rooks County, 8 mi NNE of Plainville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.337, -99.243

Tornado, Osborne

When
May 8, 6:21 PM CST to 6:23 PM CST
Where
Osborne County, 9.24 mi WSW of Natoma to 9.15 mi WSW of Natoma
Rating
EF2
Path length
0.38 mi
Path width
440 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.133, -99.181

This tornado was the continuation and end of the tornado that started in Ellis County north of the town of Catharine. In Rooks County, the overall damage was minimal and confined to trees as the tornado lifted within a mile of the county line. The entire path length through the 2 counties was 7 miles. At its peak in Ellis County, the maximum wind speed was estimated to be 125 MPH.

Tornado, Rooks

When
May 8, 6:21 PM CST to 6:23 PM CST
Where
Rooks County, 4.63 mi S of Codell to 4.25 mi S of Codell
Rating
EF2
Path length
0.38 mi
Path width
440 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.133, -99.181

This tornado was the continuation and end of the tornado that started in Ellis County north of the town of Catharine. In Rooks County, the overall damage was minimal and confined to trees as the tornado lifted within a mile of the county line. The entire path length through the 2 counties was 7 miles. At its peak in Ellis County, the maximum wind speed was estimated to be 125 MPH.

Tornado, Osborne

When
May 8, 6:27 PM CST to 6:33 PM CST
Where
Osborne County, 8.19 mi WSW of Natoma to 6.48 mi W of Natoma
Rating
EF1
Path length
2.82 mi
Path width
500 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.137, -99.162

This tornado, the second to affect Osborne County on this day, touched down approximately 4 miles south of Codell, moved northeast and lifted appoximately 2 miles southeast of Codell. Damage along its path was confined to trees, fencing and several power poles. The maximum wind speed was estimated to be 110 MPH.

Tornado, Rooks

When
May 8, 6:27 PM CST to 6:33 PM CST
Where
Rooks County, 4.48 mi SSE of Codell to 2.77 mi SE of Codell
Rating
EF1
Path length
2.82 mi
Path width
500 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.137, -99.162

This tornado, the second to affect Rooks County on this day, touched down approximately 4 miles south of Codell, moved northeast and lifted appoximately 2 miles southeast of Codell. Damage along its path was confined to trees, fencing and several power poles. The maximum wind speed was estimated to be 110 MPH.

Hail, Rooks

When
May 8, 6:32 PM CST
Where
Rooks County, Codell
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
39.200, -99.180

Hail, Osborne

When
May 8, 6:50 PM CST
Where
Osborne County, Natoma
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$175,000
Reported by
Public
Coordinates
39.180, -99.020

Heavy Rain, Mitchell

When
May 8, 7:00 PM CST to May 9, 3:00 AM CST
Where
Mitchell County, 8 mi WSW of Hunter
Reported by
CoCoRaHS
Coordinates
39.186, -98.538

Storm total rainfall was 3.77 inches.

Hail, Osborne

When
May 8, 7:05 PM CST
Where
Osborne County, 8 mi NNE of Natoma
Measured
2 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Social Media
Coordinates
39.287, -98.963

Hail, Osborne

When
May 8, 7:21 PM CST
Where
Osborne County, 4 mi NE of Covert
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$175,000
Reported by
Trained Spotter
Coordinates
39.321, -98.767

Hail, Mitchell

When
May 8, 8:02 PM CST
Where
Mitchell County, Tipton
Measured
1.25 in hail
Crop damage
$125,000
Reported by
Trained Spotter
Coordinates
39.330, -98.480

Hail, Mitchell

When
May 8, 8:16 PM CST
Where
Mitchell County, Cawker City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.520, -98.430

Hail, Mitchell

When
May 8, 11:17 PM CST
Where
Mitchell County, 5 mi N of Victor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.322, -98.280

Hail, Mitchell

When
May 8, 11:21 PM CST
Where
Mitchell County, 12 mi ENE of Hunter
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$175,000
Reported by
Law Enforcement
Coordinates
39.297, -98.193

Hail, Mitchell

When
May 8, 11:21 PM CST
Where
Mitchell County, 8 mi S of Beloit
Measured
1.25 in hail
Crop damage
$125,000
Reported by
Law Enforcement
Coordinates
39.354, -98.120

Hail, Mitchell

When
May 8, 11:24 PM CST
Where
Mitchell County, 10 mi SSW of Beloit
Measured
1.25 in hail
Crop damage
$125,000
Reported by
CoCoRaHS
Coordinates
39.336, -98.192

Hail, Osborne

When
May 8, 11:42 PM CST
Where
Osborne County, 10.64 mi ESE of Covert
Measured
1 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.200, -98.650

Hail, Mitchell

When
May 8, 11:44 PM CST
Where
Mitchell County, 2 mi NNE of Asherville
Measured
1 in hail
Crop damage
$100,000
Reported by
Storm Chaser
Coordinates
39.447, -97.966

Hail, Mitchell

When
May 9, 12:01 AM CST
Where
Mitchell County, Hunter
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$175,000
Reported by
Law Enforcement
Coordinates
39.230, -98.400

Hail, Mitchell

When
May 9, 12:13 AM CST
Where
Mitchell County, 5 mi N of Victor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.322, -98.280

Hail, Mitchell

When
May 9, 12:22 AM CST
Where
Mitchell County, 10 mi SSW of Beloit
Measured
1.25 in hail
Crop damage
$125,000
Reported by
CoCoRaHS
Coordinates
39.336, -98.192

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624600, 624602, 624656, 624603, 624622, 663077, 624625, 663078, 624604, 624605, 631878, 624606, 624607, 624608, 624609, 624610, 624611, 624612, 624613, 624615, 624616, 624617, 624618, 624619.